Thyroid UK
87,501 members102,223 posts

Hashi's and seizures

So thankful to find these sources of help and encouragement online...sure don't find it with my endo! I was diagnosed with Hashimoto's after going through a harrowing switch of seizure meds (from Zonisamide to Lamictal, and back to Zonisamide) which may have been the catalyst for my thyroid issues. Began levo, and even after titrating up to the full dose of Zonisamide, was still experiencing grand mals when stress got too heavy. TSH numbers went to nearly hyper, after 9 months of various treatments, so doc allowed me to lower my levo dose. To my amazement, I realized when a few weeks had passed, that I'd had NO seizure auras! At the 6-week TSH test, my numbers were outside the range again, so was told that I'd need to up my dose. I refused, using the seizure risk as my reason. My endo FINALLY wrote a rx for NDT, but would not go by the dosing schedule recommended by the mfr. I am currently looking into buying Thyroid-s from Thailand to add in. Any help or suggestions are welcome!

1 Reply
oldestnewest

Hi there!

Apologies, I really have no idea in regards to seizures and thyroid I'm afraid but if you want advice on thyroid, you can post your blood test results and people can advise. You also need a proper check on T4 and T3 levels to get a better understanding.

Also, as per the usual advice, get B12, Folate, Vit D and iron levels checked and also post results - this is especially important for you, because although very rare, B12 deficiency has been known to cause seizures but most importantly, because many drugs used to treat seizures are known to cause Vit deficiencies especially folate and B12. These can also impact Thyroid function but either way keeping nutrition and good diet will help reduce seizures in some cases. However, I would also advise not to supplement anything without testing or medical help as some of these supplemented wrongly could worsen seizures.

Do you know the root cause of your seizures?

If not, Electrolyte imbalance can also be a cause - low levels or imbalance in sodium/potassium/calcium/magnesium imbalance can cause seizures as well as kidney problems so a kidney function test should be undertaken. Adrenal issues also cause sodium and potassium imbalance so also worth a check - cortisol, ACTH etc. Bone profile can also be done to check calcium levels. Again, some seizures meds can mess around with things like sodium as well.

Abnormal glucose levels can cause seizures especially hypoglycemia so a full in-depth look at glucose levels and full diabetic testing and again, kidney function would be good. Liver function test too if not done already.

There are obviously many far more complicated causes of seizures that I couldn't begin to comment as way out of my experience but I think you need to read as much as you can about them and push for further investigations to work out the actual cause rather than just medicating them.

In my experience, many problems, if not dealt with first, can be made worse with thyroid replacement if you body has decided to want to make your metabolism slower to help prevent the damage/complications of whatever underlying problem is there so possibly nothing to do with what the levo is doing but rather it's interaction with other problems. However, remaining in a hypothyroid state for these reasons is not a great solution in the long term either?

If you have a known cause like epilepsy, it is still worth checking all above to see if all okay especially where it seems anti-seizure drugs can also cause some of these issues and make them more recurrent in some cases?

Reply

You may also like...